Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 255, NWS Dodge City, KS

July 3, 2017Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2017, 12:20 AM CDT for Ellis County, Kansas. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2017, 12:20 AM CDT (05:20 UTC)
Expired
Jul 3, 2017, 1:30 AM CDT
In force
70 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:02 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2226 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KDDC 030520
SVRDDC
KSC051-030630-
/O.NEW.KDDC.SV.W.0255.170703T0520Z-170703T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1220 AM CDT MON JUL 3 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ellis County in central Kansas...

* Until 130 AM CDT

* At 1219 AM CDT, a severe thunderstorm was located 3 miles west of
  Codell, or 22 miles north of Hays, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Toulon,
  Turkville and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9904 3871 9927 3913 9952 3913 9904
TIME...MOT...LOC 0519Z 308DEG 29KT 3920 9924 

HAIL...1.00IN
WIND...60MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 12:07 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 3, 12:07 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1207 AM CDT Mon Jul 3 2017

...UPDATE TO AVIATION...

.SYNOPSIS...
Issued at 1022 PM CDT Sun Jul 2 2017

WV imagery indicates a westerly flow aloft prevailing across the
Western High Plains. Near the surface, a lee side trough of low
pressure remains anchored across eastern Colorado.

&&

.SHORT TERM...(This afternoon through Monday)
Issued at 1240 PM CDT Sun Jul 2 2017

Overnight convection has finally dissipated across the eastern
zones as of midday. Rainfall totals of 5-6 inches were recorded in
portions of NE Ellis county. Remnant outflow boundaries from this
activity can be seen on radar imagery, and may play a role in
convective redevelopment this evening. Instability will continue
to mount through this afternoon, as general SEly surface flow
maintains current dewpoint regime under full sunshine. Can't rule
out an isolated storm through 7 pm, especially near the outflow
boundary, but most locations will be dry.

Confident that another round of scattered thunderstorms will occur
this evening, but confidence on details of coverage, timing and
impacts are quite low. Consensus of 12z NAM and various CAMs,
including the last few runs of the HRRR, suggest several
thunderstorm complexes will arrive in the western zones this
evening, being carried along in the modest NW flow aloft. Forcing
for ascent is weak and not obvious, as such the details of the
thunderstorm forecast are fuzzy. That said, if at least loosely
organized thunderstorm clusters can form as the models suggest,
outflow wind gusts to near 60 mph would be the primary threat.
CAPE and moisture supply appear sufficient to give storms enough
longevity to track at least partly across SW KS overnight. Lows
tonight again in the 60s.

Monday...Little change in airmass or 850 temperatures, with
continued SE winds, so expect temperatures to mirror those
observed Sunday, in the lower to mid 90s. Have higher confidence
on the thunderstorm prospects Monday afternoon and evening, with
some more forcing evident to hang our hat on. Models have
displayed continuity forecasting a shortwave in SE Colorado Monday
morning that will phase eastward over SW KS during peak heating
Monday afternoon through the evening hours. All models agree, with
minor differences, on convective initiation in or near SW KS by
late afternoon, and MCS generation over central Kansas through
Monday evening. Shortwave that will act as a focus for development
is expected to have plenty of moisture and instability to work
with to generate convection. However, we are in the time of the
year when a previous day's convection has a strong influence over
the evolution of the next day's convection. For now, SPC's 5%
wind/hail probability is certainly warranted for Monday, with a
likely upgrade in wind probabilities needed once the location of
bowing segments can become more nailed down. The heavy rain and
flooding threat will also have to be monitored through Monday
evening if the MCS genesis region ends up being our eastern zones
as models suggest.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jul 2 2017

Pop and QPF grids were increased Monday evening and night across
the eastern 1/2 of SW KS, in anticipation of mesoscale convective
system generation in this region. Shortwave responsible for
Monday's activity is progged by models to be east of SW KS, in
eastern Kansas, by Tuesday. As such, subsidence behind this
feature is likely to reduce convective coverage considerably. In
other words, it appears Monday afternoon and night will be the last
opportunity for significant rainfall for most of SW KS for some
time.

Typical summer weather anticipated next week, with little day-to-
day temperature variation and minimal chances of rainfall.
Afternoon temperatures will hold steady, in the lower to mid 90s,
each day. Certainly hot, but lower 90s is normal for early July.
Medium range models maintain strong upper anticyclone over the
Great Basin and Rocky mountains, Tuesday all the way through next
weekend. In fact, 12z ECMWF has shifted the core of the upper high
further westward during the long term, more over the Great Basin
and Utah. This will be far enough west to keep the heat in check,
limited to the mid 90s at most locations. Also, with the upper
high maintaining a more westerly position, that opens the door for
NW flow to sneak in with occasional surprises from time to time.
Wednesday and Thursday will be dry, but 12z ECMWF and superblend
suggest one such perturbation may be able to gin up some storms on
Friday. ECMWF shows NW flow aloft continuing next weekend for
further rainfall and thunderstorm opportunities.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1205 AM CDT Mon Jul 3 2017

Thunderstorms will move south-southeast across western and central
Kansas through early Monday morning. Brief periods of MVFR cigs/vsbys
will be possible at KHYS and potentially as far south as KGCK and KDDC
toward daybreak. Otherwise, VFR conditions will prevail at all TAF
sites through late Monday afternoon. South to southeast winds 10 to
20kt will persist through early Monday as a lee side trough of low
pressure remains anchored near and along the Colorado border.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  92  65  91 /  40  40  50  10
GCK  65  92  63  92 /  40  20  40  10
EHA  61  95  63  95 /  30  20  20  10
LBL  67  97  65  96 /  30  20  20  10
HYS  67  90  65  89 /  60  40  60  10
P28  70  93  68  90 /  20  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...JJohnson
Hazardous weather outlook, Jul 2, 4:02 AM CDT, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
402 AM CDT Sun Jul 2 2017

KSZ030-031-043>046-061>066-074>081-084>090-030915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
402 AM CDT Sun Jul 2 2017 /302 AM MDT Sun Jul 2 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Thunderstorms will possible late this afternoon and evening across
central and portions of southwest Kansas. Some storms may become
severe capable of producing quarter to golf ball size hail and
damaging winds in excess of 60 mph.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible Monday
and Tuesday. Any storms that develop will be capable of producing
up to quarter size hail and damaging winds in excess of 60 mph.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Elevated risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and
evening...mainly east of a Garden City to Meade line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

32

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:41 PM CDTSevere Thunderstorm WarningDDCEllis, Trego64 min
Jul 3, 1:02 AM CDTSpecial Weather StatementDDCLane58 min
Jul 3, 1:48 AM CDTSpecial Weather StatementDDCLane57 min
Jul 3, 2:29 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman61 min
Jul 3, 2:50 AM CDTSpecial Weather StatementDDCLane, Ness55 min
Jul 3, 3:16 AM CDTSpecial Weather StatementDDCEdwards, Kiowa, Pawnee, Pratt, Rush, Stafford59 min
Jul 3, 3:35 PM CDTSevere Thunderstorm WarningDDCClark, Meade55 min
Jul 3, 4:34 PM CDTSpecial Weather StatementDDCClark56 min
Jul 3, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.